From San Francisco, at the 7th Conference on Retroviruses and Opportunistic Infections
The number of AIDS-related deaths in the United States is declining, in large part because of the availability of effective drugs. However, long-term use of these drugs leads to metabolic disorders. Bone loss may soon be added to that list.
Following anecdotal reports of hip and spine problems in HIV-infected men on medication, Pablo Tebas of the Washington University School of Medicine in St. Louis and his colleagues used X rays to measure bone density. Compared with 17 men without HIV, 60 men using AIDS drugs called protease inhibitors were twice as likely to have low bone density, or osteopenia, he says. Twelve of the men getting protease inhibitors had severe bone loss, or osteoporosis, compared with just one of the 17 healthy men.
“Our study suggests a link between osteopenia and protease inhibitors,” Tebas says.
Also at the meeting, J. Hoy of the Alfred Hospital in Melbourne, Australia, reported on 80 men taking protease inhibitors. At the beginning of the study, about a third of these men had low bone density. Their bone density didn’t correlate with how long they had been infected with HIV or with how long they used protease inhibitors, Hoy says.
Forty-nine of the men switched to a drug regimen that didn’t include protease inhibitors.
Over the next 24 weeks, their bone density didn’t change. “We need to keep gathering data,” Hoy says, to distinguish HIV effects from those of drugs.